Tornadoes · United States · Utah · 2013

EF0 tornado, American Fork, Utah, September 7, 2013

This EF0 tornado ran 0.1 miles across Utah County on September 7, 2013, touching down at 4:40 PM MDT and reaching 3 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 7, 2013
Touchdown
4:40 PM MDT (22:40 UTC)
Lifted
4:45 PM MDT (22:45 UTC)
On the ground
5 minutes
Path length
0.1 miles (0.2 km)
Path width
3 yards (3 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Utah County
Touchdown point
40.397, -111.763
Lift-off point
40.395, -111.762
Record number
1309071640-01

What the Weather Service recorded

After a brief break from showers and thunderstorms, significant moisture and instability returned to Utah, with flash flooding, large hail, and even a tornado reported across the state.

A small tornado was spotted and recorded by a member of the public. The tornado removed a metal roof from a barn, and did minor damage to trees and other outbuildings in the area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
21:52 UTC00:45 UTCFlash Flood WarningSLC
22:01 UTC01:00 UTCFlood AdvisorySLC
22:18 UTC23:00 UTCSevere Thunderstorm WarningSLC
22:43 UTC01:45 UTCFlash Flood WarningSLC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the tornado touched down at Sep 7, 3:34 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 7, 3:34 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT SAT SEP 7 2013

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH TONIGHT. A DISTURBANCE MOVING EAST WILL DRAW DRIER AIR
INTO PORTIONS OF NORTHWESTERN UTAH EARLY NEXT WEEK WHILE THE
MOISTURE REMAINS ACROSS SOUTHEASTERN UTAH.

&&

.DISCUSSION...WIDESPREAD PRECIPITATION HAS DEVELOPED ACROSS MUCH OF
NORTHERN AND CENTRAL UTAH THIS AFTERNOON. ABUNDANT MOISTURE
REMAINS IN PLACE AS THE EASTERN GREAT BASIN REMAINS FIRMLY PLANTED
BETWEEN A SLOWLY MOVING AREA OF LOW PRESSURE NEAR EASTERN
WASHINGTON AND A LARGE RIDGE ACROSS MUCH OF THE CENTRAL AND
WESTERN US. PW VALUES REMAIN NEAR TO ABOVE AN INCH ACROSS MUCH OF
THE CWA.

WATER VAPOR IMAGERY CLEARLY INDICATES A SHORTWAVE IS MOVING NORTH
ACROSS EASTERN NEVADA THIS AFTERNOON. IN ADDITION...THE ENTRANCE
REGION OF THE JET STREAK MOVING NORTHWARD ON THE EASTERN SIDE OF
THE TROUGH IS SET UP ACROSS NORTHERN/WESTERN UTAH THIS AFTERNOON.
SREF ENSEMBLES INDICATE DECENT DEEP LAYER SHEAR IS IN PLACE ACROSS
NORTHWESTERN/WESTERN UTAH. THE MAIN LIMITING FACTOR IS CLOUD COVER
AND SOMEWHAT LIMITED INSTABILITY. EVEN SO...EXPECT THUNDERSTORMS
TO CONTINUE TO DEVELOP ACROSS NORTHERN AND CENTRAL UTAH AND TO A
LESSER EXTENT SOUTHERN UTAH. THE MAIN THREATS WITH THESE STORMS
WILL BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

THE UPPER LEVEL LOW NEAR EASTERN WASHINGTON WILL SLOWLY MOVE EAST
OVER THE NEXT DAY OR SO. A MIDLEVEL COLD FRONT IN ASSOCIATION WITH
THIS LOW WILL PROGRESS ACROSS THE STATE SUNDAY. THIS FRONT WILL BE
LOCATED ROUGHLY FROM EVANSTON TO CEDAR CITY BY LATE MORNING. A
MAJORITY OF THE MODEL GUIDANCE LIGHTS THIS BOUNDARY UP BY
12-15Z...BRINGING A PERIOD OF HEAVY PRECIPITATION NEAR AND AHEAD
OF THE BOUNDARY. STARTED TO INCREASE POPS/QPFS DURING THIS
PERIOD...AND THESE MAY NOT BE HIGH ENOUGH. THIS ROUND OF HEAVY
PRECIPITATION IS FORECAST TO CONTINUE INTO THE EVENING BEFORE
DECREASING IN INTENSITY BY LATE SUNDAY/EARLY MONDAY.

EXTENDED MODELS VARY IN JUST HOW FAR NORTH AND WEST THE MOISTURE
REMAINS ENTRENCHED INTO NEXT WEEK. THE EC IS MUCH FURTHER
NORTH AND WEST...WHILE THE GFS IS MUCH MORE RESTRICTED TO THE
SOUTH AND EAST PORTIONS OF THE STATE. STARTED TO LEAN A BIT MORE
TOWARD THE EC...BUMPING POPS A BIT FURTHER NORTH AND WEST.

REGARDLESS...MUCH OF THE CWA WILL BEGIN TO EXPERIENCE MORE
SEASONAL TEMPERATURES SUNDAY INTO EARLY NEXT WEEK. THE NORMAL HIGH
FOR THIS OF YEAR FOR SALT LAKE CITY IS AROUND 84F. SUNDAY AND
MONDAY ARE BOTH FORECAST TO BE BETWEEN 83 AND 84F.

&&

.AVIATION...THUNDERSTORMS CURRENTLY ACROSS SE TOOELE COUNTY AND
UTAH COUNTY WILL LIKELY MOVE INTO THE SLC TERMINAL LATE THIS
AFTERNOON AND EARLY THIS EVENING POSSIBLY CAUSING AVIATION
DISRUPTIONS. NORTHWEST WINDS LIKELY TO SHIFT TO THE SOUTH AND
BECOME GUSTY WITH ARRIVAL OF CONVECTION. WINDS THEN LIKELY TO
BECOME GUSTY/ERRATIC THROUGH 00Z. HEAVY RAINFALL...LOWERING
CEILINGS...AND SIGNIFICANT LIGHTNING WILL ALSO BE THREATS.

SOUTHEAST DRAINAGE WINDS ARE EXPECTED TO DEVELOP BETWEEN 0200-0400
UTC ALTHOUGH THERE IS A 20 PERCENT CHANCE THAT THEY COULD HOLD OFF
UNTIL AFTER 0400 UTC.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND WET THUNDERSTORMS WILL REMAIN
IN PLACE THROUGH THIS EVENING...WITH GREATEST FOCUS ON THE MOUNTAINS
AND WESTERN VALLEYS. A WEAK DISTURBANCE OUT OF ARIZONA WILL LIKELY
KEEP THIS ACTIVITY GOING THROUGH MUCH OF THE NIGHT. AFTERWARD...A
TROUGH SLIDING ACROSS NORTHERN UTAH TOMORROW WILL PUSH THE MOISTURE
PLUME EASTWARD WHILE THE AIRMASS BEGINS TO DRY FROM THE WEST. COOLER
TEMPERATURES WILL SETTLE ACROSS THE FIRE DISTRICT IN THE WAKE OF THE
TROUGH...WHILE A DRYING TREND CONTINUES FROM THE WEST. MOISTURE
LOOKS TO INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...CHENG
AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 11:20 AM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1120 AM MDT SAT SEP 7 2013

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1120 AM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS MUCH OF THE
OUTLOOK AREA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY
ACROSS NORTHERN AND WESTERN UTAH. THE MAIN THREATS WILL BE SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN. LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS PARTICULARLY PRONE AREAS OF SOUTHERN UTAH INCLUDING
SLOT CANYONS AND DRY WASHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN ACROSS THE FAR SOUTH AND SOUTHEAST EARLY IN THE
WEEK...LEADING TO ISOLATED SHOWERS AND THUNDERSTORMS FOR MONDAY AND
AGAIN ON TUESDAY.

MOISTURE RETURNING NORTH MIDWEEK WILL BEGIN ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE OUTLOOK AREA. MOST OF
THIS ACTIVITY WILL BE CONFINED TO THE SOUTH AND EAST TUESDAY NIGHT
AND WEDNESDAY...THEN SPREAD OVER THE REMAINDER OF THE OUTLOOK AREA
BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 7, 4:30 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     PROVO                   40.25N 111.64W
09/07/2013  M59.00 MPH       UTAH               UT   AWOS

            PROVO AWOS

0420 PM     TSTM WND DMG     PROVO                   40.25N 111.64W
09/07/2013                   UTAH               UT   PUBLIC

            ROOF REPORTED TORN OFF AN APARTMENT BUILDING IN PROVO.

&&

CRK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Salt Lake City I, UT (KSLC), 12:00Z

10.7 hours before the tornado, 44 km from the path. September 7, 2013.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1755 joules per kilogram, CIN -112, lifted condensation level 1222 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 2 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-112 J/kg
Surface CAPE
322 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Salt Lake City I, UT (KSLC), 00:00Z

1.3 hours after it, 44 km from the path. September 8, 2013.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -16, lifted condensation level 2346 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2013-09-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -43 square meters per square second, 0 to 6 km bulk shear 28 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
379 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.6 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:10 UTCTSTM WND GST 59ProvoUtah, UTPROVO AWOS
22:20 UTCTSTM WND DMGProvoUtah, UTROOF REPORTED TORN OFF AN APARTMENT BUILDING IN PROVO.
22:40 UTCTORNADOPleasant GroveUtah, UTEFO TORNADO CAUSED MINOR DAMAGE TO SEVERAL OUTBUILDINGS. TIME ESTIMATED.
23:12 UTCDEBRIS FLOWAlpineUtah, UTDEBRIS FLOW REPORTED OFF THE QUAIL HOLLOW BURN SCAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in UtahEvery tornado in Utah since 1950Warnings in force in Utah nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.